Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Have lupus with chronic nasal ulcers. Have had a flare and bad ulcers and rhinorrhea. Yeast infection?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
I have lupus with chronic nasal ulcers. Lately I have had a flare and very bad ulcers and rhinorrhea... clear color. For the past week I smell yeast up my nose. Could I have a yeast infection up there?
Posted Wed, 3 Jul 2013 in Ear, Nose and Throat Problems
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Hi and thanks for the query,

Altered smell or smelling yeast might require a more in depth clinical evaluation for two main reasons:

- to ensure the integrity of your nasal covering. Alterations there might lead to alterations in the sense of smell
- To actually ascertain the degree of infection, characterize the type of infection, and if present, remove a sample for laboratory analysis, cultures and sensitivity testing to adapt appropriate antibiotic or antifungal drug to specific causative agent.

It is possible to have a yeast infection in the nasal region. But it is generally RARE. Most infections there are of bacterial origin or of viral origin. I suggest you consult your rheumatologist first for a proper review of your control of parameters of surveillance (ANA titres, ESR, CrP) to see if treatment could be adapted or changed.

Thereafter, it is compelling to XXXXXXX an ENT specialist for a proper expert examination.

Thanks and hope this helps. But do not hesitate asking further questions if need be.

Best regards,
Luchuo, MD.

Above answer was peer-reviewed by
Follow-up: Have lupus with chronic nasal ulcers. Have had a flare and bad ulcers and rhinorrhea. Yeast infection? 2 hours later
I saw where nasal steroids are simetimes given... tho I hesitate if it's fungal.
I have had extensive dental work done lately due to 2ndary Sjogrens.
Perhaps its related to that. I will call my Rheumatologist. Thanks.
Answered by Dr. Luchuo Engelbert Bain 7 hours later
Hi and thanks for the query,

Taking steroids at this stage should be done with a lot of caution. IN case there is an infection actually, this might compromise the immune response mechanism in this area, and the antibiotics prescribed, in case of an infection, might not subsequently not be very effective. Steroids are prescribed with caution due to their side effects and changing their doses and their specific interactions deserve the knowledge of your doctor.

I totally agree with you seeing your rheumatologist, then an ENT specialist once more for review. Their opinions after reevaluation would be of great help.

Thanks and best regards as I wish you the best of health.

Luchuo, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor